AANEM News Express

AANEM News Express

Science News: Chemotherapy-Induced Peripheral Neuropathy: A Current Review

11/30/2017
 
Staff NP, Grisold A, Grisold W, Windebank AJ. Chemotherapy-Induced Peripheral Neuropathy: A Current Review. Annals of Neurology 2017 Jun;81(6): 772-781.
 
Submitted by John C. Kincaid, MD, News Science Editorial Board
Edited by Niranjan N. Singh, News Science Editorial Board
 
 
In the June 2017 edition of Annals of Neurology, Dr. Staff and his colleagues from Mayo Clinic in Rochester, Minnesota published a very detailed review article on chemotherapy-induced peripheral neuropathy (CIPN) which is a sensory predominant painful condition seen in 30-40 percent of patients receiving neurotoxic chemotherapy agents. In this review, they discuss the approach to peripheral neuropathy in patients with cancer and address the clinical phenotype and pathomechanism of specific neurotoxic chemotherapeutic agents and treatment options.
 
Evaluating a patient with CIPN requires an analysis of the administered drug, cumulative dosage, and the clinical characteristics and time course of neuropathic symptoms. The authors go into detail describing various chemotherapeutic agents that are neurotoxic. Taxanes, Vinca alkaloids, platinum drugs, thalidomide and bortezomib have a higher likelihood of causing CIPN. Symptoms of CIPN typically begin during the first two months of treatment, progress while chemotherapy continues, and then stabilize soon after treatment is completed. Most CIPN occur in dose dependent fashion. Some agents may cause acute neurotoxicity like paclitaxel and oxliplatin.
 
Neurotoxic chemotherapeutic agents target multiple aspects of the sensory peripheral nerve including dorsal root ganglia, ion channels, microtubules, mitochondria and nerve terminals. The article nicely describes the mechanism of action of different chemotherapeutic agents and how they affect nerves in a table.
 
In the treatment and prevention section, the authors explain that the treatment of CIPN relies on reduction or discontinuing the offending agent when neuropathy develops and treating the symptoms of neuropathic pain.
 
Comment: The review article describes various aspects of CIPN, pathomechanism of specific agents, and treatment options. The article has a nice table listing most commonly used neurotoxic chemotherapeutic agents along with an image illustrating the mechanism of actions. The review is very concise and comprehensive and very useful for every physician who manages CIPN, including neurologists.


View Related News Stories:

  Education


Recent AANEM News

Recap: 2017 AMA House of Delegates Interim Meeting

Capitol Hill Update: Tax Reform and Potential Impacts to Healthcare

2018 Physician Fee Schedule Final Rule: What Does it Mean for Reimbursement?

James Ramirez’s First Grade Life: Hot Wheels, Rock Music, and Duchenne Muscular Dystrophy

Science News: Chemotherapy-Induced Peripheral Neuropathy: A Current Review





Advertisement

Coding With Carrie

Advertisement

ABEM

Advertisement

AANEM Career Center